Montana, 2023Tornado and Flash Flooding in Montana, June 5 to 10, 2023
June 5 to 10, 2023 · NWS TFX · 15 events in 9 counties and zones
Several rounds of rain and thunderstorms affected much of Montana during the first half of June. Flash flooding occurred across portions of the region, especially across Fergus County as well as the Rocky Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $480,000
- Crop damage
- $20,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of rain and thunderstorms affected much of Montana during the first half of June. Flash flooding occurred across portions of the region, especially across Fergus County as well as the Rocky Mountains. Fergus County was hit exceptionally hard as several days of occasional heavy rain exasperated area creeks and streams. Casino Creek, located south of Lewistown, was washed out in at least two locations with significant road repairs required. Cottonwood Creek to the west of Casino Creek completely washed out Cotton Creek Road in several areas. Across the Rocky Mountains, easterly flow compressed moisture along the Rocky Mountain Front Range resulting in heavy rainfall and thunderstorms. Several debris flows were reported. Portions of Glacier National Park were temporarily closed due to rock slides and debris flows. The Helena-Lewis and Clark National Forest also reported several flooding impacts. Across Meagher and Broadwater Counties, heavy rain affected the Woods Creek and Deep Creek burn scar areas, resulting in flash flooding along Highway 12. Flash flooding also occurred just south of Great Falls along Wilson Butte Road from a rapidly developing thunderstorm that produced 1.37 inches of rain in less than an hour at a NWS employee's home along Wilson Butte Road. A brief tornado also occurred across rural Hill County and was greatly photographed, but no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 5, 4:12 PM MST, 55 minutes earlier.
Area forecast discussion, Jun 5, 4:12 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
512 PM MDT Mon Jun 5 2023
...Aviation Section Updated...
.SYNOPSIS...
Showers and thunderstorms will diminish overnight, while a Canadian
cold front moves southward into North Central MT on Tuesday morning.
Temperatures will be cooler over North Central MT on Tuesday, but
warm air returns on Wednesday. Additionally, some storms could
produce heavy rain at times, especially later this week.
&&
.DISCUSSION...
Tonight through Tuesday...Main concern this evening is
thunderstorm and flash flood potential. Strong storms currently
over Central MT continue to slowly move to the north. Initially
the storms will be capable of hail/gusty winds...but then
transition into heavy rain producing storms as they slowly move
northward. An isolated severe or flash flood warning is possible,
mostly over North Central MT until about 10 PM this evening. Late
tonight, a Canadian cold front will move southward into North
Central MT, resulting in light showers and a wind shift to the
north over North Central MT. With some breaks in the cloud cover,
afternoon temperatures should reach the mid 60s over North
Central MT, but they might be adjusted lower overnight should the
cloud cover linger longer during the day.
Wednesday through Monday...An unstable air mass will continue to
reside over MT through the upcoming weekend. An upper level ridge
will try to build over central Canada, resulting in a
southeasterly flow aloft over MT. This will result in daily
chances of showers/thunderstorms over are our area. Additionally,
with high precipitable water, there are concerns for increased
storms that will produce heavy rain on Thu/Fri. Thur/Fri has the
highest chance of 1 inch of rainfall over Central MT near 40
percent. Brusda
&&
.AVIATION...
512 PM MDT Mon Jun 5 2023 (06/00Z TAF Period)
Main concern continues to be scattered thunderstorms for this
evening. IFR conditions are possible for a short time during strong
storms from about 19z to 03z Tue. Storms decrease overnight, but a
cold front will move southward from Canada on Tuesday morning,
bringing low clouds, light rain showers and a wind shift to the
north over much of North Central MT. Mountains/passes will be
obscured at times through the period. Brusda/Webb
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.HYDROLOGY...
The Flood Advisory for portions of northern Madison County has been
extended into Tuesday afternoon. Small creeks flowing out of the
Tobacco Root Mountains continue to cause minor flooding impacts for
this area, including sections of state route 283 near Pony.
Showers and thunderstorms are expected most days this week.
Precipitable water increases significantly by the middle portion
of the week, going to around 1.50 inches, but not overly
high for this time of year. Thus the chances for flood highlights
will increase throughout the week as well, including flash flood
highlights. Some river flooding can not be ruled out either.
Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 68 53 78 / 80 40 10 40
CTB 50 67 48 79 / 60 30 0 20
HLN 55 73 55 81 / 60 40 20 50
BZN 49 78 50 79 / 40 40 20 50
WYS 39 76 41 74 / 10 40 20 70
DLN 48 76 50 78 / 40 30 20 60
HVR 58 73 54 80 / 70 50 10 20
LWT 53 71 52 76 / 40 60 30 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 5, 3:10 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
410 PM MDT Mon Jun 5 2023
MTZ305-310-052245-
Hill County MT-Western and Central Chouteau County MT-
410 PM MDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of southwestern Hill
and north central Chouteau Counties through 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Big Sandy, moving north at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kenilworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4808 11016 4805 11031 4837 11064 4847 11026
TIME...MOT...LOC 2209Z 159DEG 28KT 4812 11028
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
AM
Special weather statement, Jun 5, 3:27 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Mon Jun 5 2023
MTZ315-316-319-320-052315-
Helena Valley MT-Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
427 PM MDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of south central Lewis
and Clark County through 515 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Helena, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marysville, Canyon Creek, Austin and Spring Meadow Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4702 11239 4683 11190 4668 11190 4660 11209
4667 11242 4669 11242 4670 11245
TIME...MOT...LOC 2227Z 192DEG 9KT 4672 11231
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HARTLocal storm report, Jun 5, 4:05 PM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
505 PM MDT Mon Jun 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Rain Marysville 46.75N 112.30W
06/05/2023 M0.64 inch Lewis and Clark MT Mesonet
0.64 inches of rain in 20 minutes, via
Ambient Weather site.
&&
HARTSpecial weather statement, Jun 5, 4:27 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
527 PM MDT Mon Jun 5 2023
MTZ307-308-312-315-316-320-060015-
Southern Rocky Mountain Front MT-Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
527 PM MDT Mon Jun 5 2023
...An area of thunderstorms producing heavy rainfall will impact
portions of central Lewis and Clark and southwestern Cascade
Counties through 615 PM MDT...
At 524 PM MDT, Doppler radar was tracking thunderstorms with heavy
rainfall across far southwest Cascade County and adjacent areas of
Lewis and Clark County near Craig and Wolf Creek. Movement was north
at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Cascade, Wolf Creek, Tower Rock State Park and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near area rivers and lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4737 11187 4715 11142 4710 11141 4710 11146
4704 11149 4696 11160 4694 11156 4693 11158
4700 11182 4683 11227 4701 11236
TIME...MOT...LOC 2324Z 183DEG 12KT 4701 11145 4721 11189 4701 11204
4689 11226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HARTLocal storm report, Jun 5, 4:43 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
543 PM MDT Mon Jun 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Rain 11 SE Iliad 47.67N 109.65W
06/05/2023 M1.39 inch Fergus MT Mesonet
Fell over roughly an hour at PN Ranch
Center.
&&
HARTLocal storm report, Jun 5, 4:50 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
550 PM MDT Mon Jun 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Rain 2 WNW Helena 46.61N 112.06W
06/05/2023 M0.48 inch Lewis and Clark MT Mesonet
Mesonet station FW7359 Helena. All fell
within 40 minutes.
&&
HARTEvent by event
6 flash flood, 3 debris flow, 2 funnel cloud, 1 hail, 1 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Funnel Cloud, Teton
- When
- June 5, 5:07 PM MST to 5:17 PM MST
- Where
- Teton County, 6.95 mi ESE of Dutton Arpt
- Reported by
- Official NWS Observations
- Coordinates
- 47.800, -111.550
A non impactful funnel cloud was visible from several miles away, including the NWS office.
Flash Flood, Cascade
- When
- June 5, 5:54 PM MST to 7:00 PM MST
- Where
- Cascade County, 5.48 mi WSW of Fields to 4.85 mi WSW of Fields
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 47.407, -111.292
Water and debris rushed across several areas of Wilson Butte Road resulted in damage and impacts. Water flowed out of the rockier boulder terrain on the east side of the road, crossed the road with water depth being 2 to 3 feet deep at times. Water and debris entered at least two homes. One culvert was completely washed out with drainage pipes unearthed. Some wheat crops were flattened. NWS Employee that lives along the road had water enter their basement. Wilson Butte Road was impassable for approximately an hour.
Hail, Cascade
- When
- June 5, 6:19 PM MST to 6:20 PM MST
- Where
- Cascade County, 2.33 mi W of (Gfa)malmstrom Afb
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.500, -111.220
Employee reported one inch hail on southeast side of Great Falls. Started off as small hail.
Flash Flood, Fergus
- When
- June 7, 1:55 PM MST to 3:30 PM MST
- Where
- Fergus County, 3.58 mi SSE of (Lwt)lewiston Muni A to 5.5 mi SSE of (Lwt)lewiston Muni A
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 47.000, -109.450
Fergus County Sheriff's Office and Emergency Management reported portions of Casino Creek Road washed out from heavy rain and flooding of the creek. The road was washed out completely in at least two locations, per a later NWS survey. Many cattle fields along the creek were also flooded.
Flash Flood, Fergus
- When
- June 7, 2:00 PM MST to 3:30 PM MST
- Where
- Fergus County, 5.93 mi SE of Glengarry to 5.98 mi SE of Glengarry
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 46.960, -109.490
Fergus County Sheriff's Office reported portions of Cottonwood Creek Road washed out from flooding.
Flood, Lewis and Clark
- When
- June 8, 8:00 AM MST to June 9, 8:00 AM MST
- Where
- Lewis and Clark County, 4.6 mi SSW of Mid Canon to 6.35 mi SSW of Mid Canon
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 47.106, -111.950
The Mid-Canon fishing access site near Craig was closed due to flooding by high river levels along the Missouri River.
Debris Flow, Teton
- When
- June 8, 1:30 PM MST to 6:00 PM MST
- Where
- Teton County, 23.69 mi WSW of Bynum to 21.24 mi WSW of Bynum
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.846, -112.791
The Helena-Lewis and Clark National Forest submitted a video showing South Fork Teton Road experiencing washouts and debris flows.
Debris Flow, Lewis and Clark
- When
- June 8, 2:02 PM MST to 6:00 PM MST
- Where
- Lewis and Clark County, 19.14 mi WSW of Augusta Arpt to 18.41 mi WSW of Augusta Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.412, -112.781
A significant debris flow crossed Benchmark Road, west of Ford Creek, resulting in the road being impassable from debris and damage.
Debris Flow, Glacier
- When
- June 8, 5:20 PM MST to 6:00 PM MST
- Where
- Glacier County, 2.38 mi WSW of Kiowa to 1.52 mi S of Kiowa
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.537, -113.318
Glacier National Park reported that portions of Montana Highway 49 and the Looking Glass Highway were closed due to debris flows from heavy rain.
Thunderstorm Wind, Judith Basin
- When
- June 8, 7:20 PM MST
- Where
- Judith Basin County, 0.94 mi E of Geyser
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.250, -110.480
Measured at site MTGYS near Geyser.
Funnel Cloud, Hill
- When
- June 10, 12:30 PM MST to 12:40 PM MST
- Where
- Hill County, 4.27 mi NNE of Box Elder
- Reported by
- Public
- Coordinates
- 48.377, -109.986
Public submitted photos of a funnel cloud near Rocky Boy, taken from Highway 87.
Flash Flood, Broadwater
- When
- June 10, 1:00 PM MST to 2:00 PM MST
- Where
- Broadwater County, 13.75 mi ENE of Townsend Arpt to 12.06 mi ENE of Townsend Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 46.390, -111.200
Portions of N Creek Road as well as Highway 12 were closed due to debris flows and flash flooding in the Deep Creek Burn Scar area. The Deep Creek Picnic area was closed for over two months as a result of the flooding.
Tornado, Hill
- When
- June 10, 1:09 PM MST to 1:15 PM MST
- Where
- Hill County, 9.89 mi NW of Box Elder to 11.05 mi SSE of Gildford
- Rating
- EFU
- Path length
- 2.11 mi
- Path width
- 60 yd
- Reported by
- Broadcast Media
- Coordinates
- 48.407, -110.192
Broadcast media submitted photos of tornado across rural Hill County. Two additional funnel clouds were filmed near the ongoing tornado. Due to limited access to the touchdown area, no storm survey was able to be conducted. Movement was to the west/northwest and was associated with a strengthening thunderstorm.
Flash Flood, Meagher
- When
- June 10, 1:14 PM MST to 3:00 PM MST
- Where
- Meagher County, 6.77 mi WNW of White Sulphur Spgs to 6.9 mi WNW of White Sulphur Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 46.590, -111.050
Meagher County Sheriff's office reported that a portion of Highway 360 west of White Sulphur Springs was closed due to flooding on the roadways.
Flash Flood, Lewis and Clark
- When
- June 10, 3:45 PM MST to 5:00 PM MST
- Where
- Lewis and Clark County, 2.51 mi NW of Marysville to 3.57 mi WNW of Marysville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 46.752, -112.292
Spotter reported water flowing across several secondary roads as well as culverts flooding.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, June 5 to 7, 2023$191,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2023$26,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in Arkansas, June 5, 2023$20,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in Kansas, June 5, 20231.5 in hail · 10 events
- Flood and Hail in Kansas, June 5, 2023$10,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Tennessee, June 5, 20231 in hail · 9 events
- Hail and Damaging Winds in Arkansas, June 5, 202355 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, June 5, 2023$8,000 · 50 kt wind · 4 events
- Hail and Damaging Wind in Oklahoma, June 5, 2023$10,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Kansas, June 5, 20231 in hail · 3 events
- Hail in Georgia, June 5, 20231 in hail · 3 events
- Hail and Damaging Winds in Arkansas, June 5, 2023$6,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105459, 1105458, 1105460, 1105720, 1105722, 1105753, 1105731, 1105744, 1105734, 1105714, 1109225, 1105723, 1114600, 1105724, 1105726.